Kansas, 2023

Hail and Damaging Winds in Kansas, May 7, 2023

May 7, 2023 · NWS GID · 9 events in 6 counties and zones

Middle to upper level winds were out of the west to southwest, and an upper level disturbance moved over the region from Colorado by the early evening hours. There was a weak surface low to the south with an inverted trough axis over portions of north central Kansas and south central Nebraska extending north of the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Middle to upper level winds were out of the west to southwest, and an upper level disturbance moved over the region from Colorado by the early evening hours. There was a weak surface low to the south with an inverted trough axis over portions of north central Kansas and south central Nebraska extending north of the low. This trough axis set up a frontal zone across Nebraska and Kansas. High based thunderstorms developed to the west of the area along a shortwave trough then moved eastward and encountered increased instability. Mixed layer CAPE was around 1000 to 2000 J/kg and deep layer wind shear was around 50 to 60 knots. There was a slight risk of severe storms from the Storm Prediction Center.

Storms began developing to the west and northwest of the area during the afternoon hours. A cluster of storms moved in from the west and began impacting north central Kansas around 7 pm. This cluster of storms continued moving eastward during the evening hours and extended northward into portions of southern Nebraska. The cluster exited the area around 10:30 pm as it continued tracking eastward across Nebraska. There were several strong to severe wind gusts across north central Kansas and one report of golfball sized hail. One report of thunderstorm wind damage occurred in Mitchell County. The storms went on to produce a few severe wind gusts in Nuckolls and Thayer Counties in Nebraska as well as a wind damage report in Thayer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 7, 5:25 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 7, 5:25 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
625 PM CDT Sun May 7 2023

...AVIATION UPDATE...

.DISCUSSION...(This evening through Sunday)
Issued at 223 PM CDT Sun May 7 2023

Key Messages:

* Severe storms likely late this afternoon and evening. This is
  the major concern for at least the next few days. Thunderstorms
  are expected to move generally eastward across the outlook area,
  mainly from 5PM to 11PM tonight. The entire outlook area is
  currently under a Slight Risk of severe storms from SPC (level 2
  of 5). Thunderstorms will be capable of producing hail to near
  the size of golf balls and damaging wind gusts to 60-70 mph.
  Isolated tornados may also be possible.

* A bit of a break from storms is expected Monday, at least during
  the daytime hours, before a series of rain/thunderstorms return
  to the area Tuesday through at least Saturday. Chances for
  thunderstorms during the week will be greatest Thursday, and SPC
  continues to show a 15 percent severe area in our west on the
  latest Day 4-8 Outlook.

* Continued rainfall chances across much of the outlook area
  Tuesday through Saturday due to several disturbances in the
  upper level flow. The latest 7-day QPF from SPC continues to
  show a widespread 1-2" likely across the entire forecast area,
  so most, if not all, the area should see some beneficial rain
  over the next week.

* Temperatures remain consistent within the forecast. Highs Monday
  will be in the 80s across the entire area and Tuesday through
  Saturday highs will be in the 70s and 80s, with lows in the 50s
  nearly every night.

A few high clouds are moving across the area this afternoon, but
of greater concern are the thunderstorms firing up to the west and
northwest of the outlook area along a shortwave trough. As
predicted, these are at least starting out with relatively high
bases. Leaned heavily toward short term CAM guidance for PoPs
this evening, and those seem to be initiating pretty well this
afternoon. With ample 0-6 km shear and 1000-2000 J/kg of MLCAPE
across the forecast area, expect thunderstorm activity to
increase as the shortwave moves across the area this afternoon and
evening. Hail and gusty winds will be the main threats with these
storms, with hail to near the size of golf balls and thunderstorm
wind gusts to 60-70 mph expected. Also cannot rule out a few
isolated tornadoes, but with the higher cloud bases and not great
0-1 km shear we should reiterate these are expected to be
isolated. All these parameters will be "better" for severe storms
further east toward far eastern Nebraska and Iowa. The greatest
timeframe for severe storms will be around 5PM to 11PM...after
midnight much of the area should remain storm free.

Monday:
Models continue to predict that Monday will be dry during the
daytime hours and relatively cloud free under surface high
pressure. With that, I nudged high temperatures a couple of
degrees above forecast guidance, which served to really continue
the going temperature forecast, which was for highs in the low to
mid-80s across the entire area. Monday night - Tuesday morning
will be the introduction of the first of several shortwaves
helping to bring in showers and thunderstorms to the
area...currently these do not look to be severe. High temperatures
will be in the 70s north to the 80s south, and these highs will be
much the same through Saturday.

Tuesday-Wednesday:
The area will be under general southwest flow aloft with shortwave
disturbances amplifying precipitation chances. Wednesday, an upper
low over the desert Southwest will move northeast into Colorado
Wednesday evening, bringing our area increased chances for
precipitation associated with yet another shortwave and more
southerly flow aloft.

Thursday:
As the upper low moves north into the Nebraska panhandle, there
will be an increase chance of thunderstorms, particularly across
western portions of the forecast area...and SPC has introduced a
15% chance of severe storms during that timeframe.

Friday-Saturday:
Model guidance differs on how quickly the upper low shifts north
of the area, so stuck with the blend especially this far out.
Suffice to say there will be chances of showers/thunderstorms both
days, but how great a chance is tough to say at this point.

Models indicate a pretty strong area of high pressure moving into
the area by next Sunday, so if that persists, that may be the
beginning of some drier weather moving into the region.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 621 PM CDT Sun May 7 2023

TSRA is expected to impact the terminals in the next 2 to 3 hours.
Low ceilings are possible beginning around 06z and continuing
until around 15z but confidence is not high enough to include at
this time. Northeast to north winds will continue through much of
the overnight period then become northwesterly by 12z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Hickford
AVIATION...Schuldt
Hazardous weather outlook, May 7, 2:34 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
334 PM CDT Sun May 7 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
082045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
334 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Anytime after roughly 4 PM, thunderstorm development will be
possible. The entire outlook area is under a Slight Risk of severe
storms, primarily from 5 PM through 11PM. Currently, scattered
thunderstorm development is expected across mainly central and
eastern Nebraska, although northern Kansas will probably see some
thunderstorm activity as well. These storms will sweep across the
area from west to east, and there will be a threat of large hail
and severe winds with them. They will be capable of producing hail
to at least golf ball size and wind gusts to around 60 MPH, with
more damaging winds around 70 MPH possible especially if an
organized, larger storm complex develops. With the strongest
supercells, an isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Between Monday night and Saturday, there are several, on-and-off
chances for thunderstorms within the area, as we remain in an
active weather pattern. That being said, it will be difficult to
predict specific day-to-day thunderstorm chances with much
confidence, especially more than a day or two in advance, so
please note that some of these chances could fluctuate upward or
downward noticeably as they get closer in time.

It will also be difficult to confidently assess the potential for
severe thunderstorms more than a day or two in advance, although
the outlook area is not currently under an official risk of
severe storms for Monday or Tuesday. However, chances for some
severe activity could return mid-to-late week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of severe weather
that might occur late this afternoon into tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 7, 5:58 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
658 PM CDT Sun May 7 2023

NEZ049-064-080045-
York NE-Polk NE-
658 PM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of eastern York and
southeastern Polk Counties through 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waco, or 9 miles east of York, moving northeast at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of eastern York and
southeastern Polk Counties, including the following locations...
Thayer.

This includes Interstate 80 between mile markers 356 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Nebraska.

&&

LAT...LON 4072 9747 4087 9759 4117 9740 4115 9737
      4074 9737
TIME...MOT...LOC 2358Z 232DEG 26KT 4084 9743

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Billings Wright
Special weather statement, May 7, 6:03 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
703 PM CDT Sun May 7 2023

KSZ017-080045-
Rooks KS-
703 PM CDT Sun May 7 2023

...Strong thunderstorms will impact portions of Rooks County through
745 PM CDT...

At 702 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nicodemus to 9 miles north of Ogallah.
Movement was east at 20 mph.  Blowing dust ahead of the line will
cause reductions to visibility.

HAZARD...Wind gusts of 50 to 55 mph and blowing dust.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Webster State Park around 720 PM CDT.

Other locations in the path of these storms include Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.

&&

LAT...LON 3944 9960 3943 9904 3942 9904 3913 9920
      3913 9961
TIME...MOT...LOC 0002Z 284DEG 17KT 3943 9954 3913 9970

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Wekesser
Local storm report, May 7, 6:22 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
722 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     10 SSE LOGAN            39.54N 99.48W
05/07/2023  M56 MPH          ROOKS              KS   MESONET

            AMBIENT WEATHER STATION.

&&

MANGELS
Local storm report, May 7, 6:24 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
724 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     10 SSE LOGAN            39.54N 99.48W
05/07/2023  M53 MPH          ROOKS              KS   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            10 SSE LOGAN. AMBIENT WEATHER STATION.

&&

MANGELS

The radar

The Grand Island radar (KUEX), 127 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
May 7, 6:26 PM CST
Where
Rooks County, 2.14 mi NNW of Webster
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.450, -99.410

A wind gust of 62 MPH was measured by a mesonet station located four miles north-northeast of Webster State Park.

Thunderstorm Wind, Phillips

When
May 7, 6:32 PM CST
Where
Phillips County, 7.67 mi SW of Kirwin Res
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.570, -99.270

A wind gust of 60 MPH was measured by a mesonet station located eight miles south-southeast of Glade.

Thunderstorm Wind, Rooks

When
May 7, 6:32 PM CST
Where
Rooks County, 0.53 mi E of Stockton
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.430, -99.270

A wind gust of 71 MPH was measured by a mesonet station located one mile south-southwest of Stockton.

Thunderstorm Wind, Rooks

When
May 7, 6:39 PM CST
Where
Rooks County, 3 mi ENE of Woodston
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.470, -99.050

A wind gust of 68 MPH was measured by a trained spotter located three miles east-northeast of Woodston.

Hail, Osborne

When
May 7, 6:56 PM CST
Where
Osborne County, Alton
Measured
1.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
39.470, -98.950

Thunderstorm Wind, Osborne

When
May 7, 7:05 PM CST
Where
Osborne County, 6.39 mi SSE of Osborne Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -98.620

A wind gust of 58 MPH was measured by a mesonet station located seven miles southeast of Osborne.

Thunderstorm Wind, Smith

When
May 7, 7:15 PM CST
Where
Smith County, 0.87 mi NW of Smith Center Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -98.790

A wind gust of 60 MPH was measured by the Smith Center Airport AWOS.

Thunderstorm Wind, Jewell

When
May 7, 7:37 PM CST
Where
Jewell County, 0.87 mi NW of Jewell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.680, -98.160

A wind gust of 61 MPH was measured by a mesonet station located in Jewell.

Thunderstorm Wind, Mitchell

When
May 7, 7:44 PM CST
Where
Mitchell County, 0.53 mi E of Beloit
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.470, -98.110

A wind gust of 59 MPH was measured by a mesonet station located in Beloit.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096300, 1096301, 1096303, 1096305, 1096306, 1096307, 1096308, 1096309, 1096310.